Format

Send to

Choose Destination
Anaesth Intensive Care. 2010 Mar;38(2):280-4.

A randomised controlled trial of hyperbaric bupivacaine with opioids, injected as either a mixture or sequentially, for spinal anaesthesia for caesarean section.

Author information

1
Department of Women's Anaesthesia, KK Women's and Children's Hospital, Singapore.

Abstract

It is common practice to mix opioids with hyperbaric bupivacaine in a single syringe before intrathecal injection of the mixture. Mixing these drugs may alter the density of the hyperbaric solution, affecting the spread of local anaesthetic and opioid. Forty-eight women having elective caesarean section under spinal anaesthesia were recruited to this double-blind, randomised trial. Group M (n=24) received 2 ml of 0.5% hyperbaric bupivacaine plus morphine 100 microg plus fentanyl 15 microg, mixed in a syringe prior to administration. Group S (n=24) received 2 ml of 0.5% bupivacaine through one syringe, followed by morphine 100 microg plus fentanyl 15 microg through a separate syringe. All patients received patient-controlled intravenous morphine for 24 hours postoperatively. Block characteristics, postoperative pain scores and morphine use were noted. The patients in Group M had higher levels of sensory block to cold than those in Group S (median T2 vs. T3) (P = 0.003). Five patients in Group M and none in Group S had a block to cold > or = T1 (P = 0.02). There was no difference between groups in the incidence of hypotension, need for vasopressor or side-effects. Morphine consumption was significantly higher in group M (13.3 +/- 11.2 vs. 6.2 +/- 7.2 mg, P = 0.015). Mixing of fentanyl and morphine with hyperbaric bupivacaine results in a higher level of sensory block than sequential administration of bupivacaine then opioid and may be associated with higher postoperative opioid requirement.

PMID:
20369760
DOI:
10.1177/0310057X1003800209
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Australian Society of Anaesthetists
Loading ...
Support Center